Format

Send to

Choose Destination
J Emerg Med. 2016 Feb;50(2):e71-4. doi: 10.1016/j.jemermed.2015.09.006. Epub 2015 Oct 9.

Rhabdomyolysis Secondary to Clenbuterol Use and Exercise.

Author information

1
Medical University of South Carolina, Charleston, South Carolina.
2
University of Illinois Hospital and Health Sciences System, Chicago, Illinois.

Abstract

BACKGROUND:

The literature regarding rhabdomyolysis secondary to illicit drug use is sparse. Clenbuterol is a bronchodilator approved for veterinary use, which in high doses can increase protein deposition and lipolysis similarly to anabolic steroids, and is thereby abused for bodybuilding and weight loss effects. Clenbuterol has previously been described in case reports to be cardiotoxic, with patient presentations similar to overdoses of sympathomimetic substances, but reports of rhabdomyolysis are limited to a single case series in horses.

CASE REPORT:

We report the first case of rhabdomyolysis secondary to clenbuterol in a human. Our patient used clenbuterol for muscle-building effects in addition to exercise for multiple days prior to presentation. The patient's chief complaint at Emergency Department (ED) presentation was discolored urine. Workup for rhabdomyolysis was initiated, and an initial creatine kinase was measured at 122,933 units/L. Our patient's rhabdomyolysis was successfully treated with supportive therapy, and the patient was eventually discharged to home with no identifiable disability. The patient's kidney function remained at baseline, and no acute kidney injury was experienced secondary to rhabdomyolysis. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS?: Patients presenting to the ED may have been unintentionally exposed through cutting of illicit substances or through intentional use in bodybuilding. Clenbuterol has well-described cardiotoxic effects, and we report the additional toxicity of rhabdomyolysis with its use.

KEYWORDS:

beta-2 agonist; clenbuterol; ingestion; rhabdomyolysis; toxicity

PMID:
26482831
DOI:
10.1016/j.jemermed.2015.09.006
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Elsevier Science
Loading ...
Support Center